Addiction to Drugs/Detox symptoms?


I am a 56 year old guy, decent health. Two weeks ago I decided to give up my three prescriptions, Avalide for hypertension, Losec for acid reflux, and Wellbutrin for depression, and overcome these problems with drastic (for me) diet and lifestyle changes. I reduced my workload and de-stressed, started walking, and eliminated coffee, alcohol, salt, and spicy foods. It seems to be working, I am feeling good and more focused mentally, my blood pressure is stable (high normal), and no acid reflux. In the few days however,  I have been very tired, have cold like symptoms, and my urine, normally yellow, is clearer, almost white and the smell is 'funny' almost like I am excreting a chemical. My partner thinks this is 'detox flu symptoms' and a good thing, I will get over it and feel better. What do you think? Thanks!"

Hi Bud, first I want to apologize for the long wait. I have a teenager who is in a long-term care facility, and he has had several bad weeks, which in turn upset us here in the house so. That's a poor excuse, because I should have gotten back to all of my patients, but I did not. I'm terribly sorry.  I do think about you, and had you on my mind. The main thing I wanted to pass on to you is that you're making some fantastic lifestyle choices and changes, but I think any of the symptoms that you're having,  probably have to do with discontinuing the Wellbutrin. Ideally, one is not supposed to stop any of these kinds of antidepressants without checking with their doctor and being put on a tapering program. You can have symptoms ranging from very mild headaches, dizziness, lightheadedness, stomach disturbances, all the way to very severe headaches, dizziness. fainting  spells,  even flu like symptoms. etc. Even though these drugs are not considered addictive, your body does get accustomed to their actions, and you need at least six weeks to be tapered off of them. I hope by now that you are better, and perhaps have decided to  not go off the  Wellbutrin  suddenly. That would be my main advice. And I do believe, as your partner said, that the strange odor to your urine is probably a detoxing, which actually is a good thing.  Other than the antidepressant, you certainly are getting rid of a lot of medications and chemicals, which sounds like a healthy thing to do. One of the best ways to promote that is to continue drinking lots of water, and taking the supplements that you are.  Please let me know if I can help you further, and please accept my apology for leaving you hanging for so long. We all have our problems,  and lately mine have been very challenging. I could have handled things differently for you people who have needed my help; I could have written you back and told you I was unable to help. I apologize profusely. If I can help you further please do not hesitate.  

Addiction to Drugs

All Answers

Answers by Expert:

Ask Experts


Patricia M.


I will attempt to answer any serious question on substance abuse, including alcohol, illegal drugs and/or prescription drugs.


As a nurse, I bring a strong background in pharmacology along with a working knowledge of the effects of addiction. I am a believer in 12-step programs, and also medication-controlled programs for certain addictions.

Nursing school with diploma. 20-plus years nursing in general hospitals, med/surg and in later years employed by psychologists who also handled substance abuse problems. I am up-to-date with current treatment options, including medically-supervised programs and 12-steps.

Awards and Honors
Dean's List while in college. I have taken extra pharmacology courses because I enjoy it, and out necessity to stay up-to-date.

Past/Present Clients
I volunteer here on AllExperts in the Pharmacology area and also Medical area, in attempt to offer the questioners a "nurse's perspective", where I've received many and varied questions and problems, including some relating to addictions.

©2016 All rights reserved.